Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 236, NWS Lubbock, TX

August 13, 2017Briscoe County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Aug 13, 2017, 8:12 PM CDT for Briscoe County, Texas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2017, 8:12 PM CDT (01:12 UTC)
Expired
Aug 13, 2017, 8:45 PM CDT
In force
33 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Briscoe County, TX

The radar

The Amarillo radar (KAMA), 85 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 3:41 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.2 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2289 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2289 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1216 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.8
Supercell composite
8.3

Open this sounding in Storm Lab

The text

As transmitted.

142 
WUUS54 KLUB 140112
SVRLUB
TXC045-140145-
/O.NEW.KLUB.SV.W.0236.170814T0112Z-170814T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
812 PM CDT SUN AUG 13 2017

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Northeastern Briscoe County in the Panhandle of Texas...

* Until 845 PM CDT

* At 812 PM CDT, a severe thunderstorm was located 14 miles west of
  Brice, or 17 miles northeast of Silverton, moving east at 5 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Briscoe County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of 
a building. This storm will also produce very heavy rain that may 
result in localized flooding.

&&

LAT...LON 3471 10094 3458 10095 3458 10129 3475 10136
      3475 10095
TIME...MOT...LOC 0112Z 262DEG 5KT 3469 10115 

HAIL...1.50IN
WIND...60MPH
 
$$

23
1 follow-up statement
236 
WWUS54 KLUB 140135
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
835 PM CDT SUN AUG 13 2017

TXC045-140145-
/O.CON.KLUB.SV.W.0236.000000T0000Z-170814T0145Z/
Briscoe TX-
835 PM CDT SUN AUG 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHEASTERN BRISCOE COUNTY...

At 835 PM CDT, a severe thunderstorm was located 13 miles west of
Brice, or 13 miles north of Caprock Canyon State Park, moving
southeast at 10 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
northeastern Briscoe County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3471 10094 3458 10095 3458 10129 3475 10136
      3475 10095
TIME...MOT...LOC 0135Z 300DEG 11KT 3464 10111 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 6:52 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 13, 6:52 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
652 PM CDT Sun Aug 13 2017

.AVIATION...
Biggest concern tonight is potential impacts from convection on
the terminals. KCDS and KPVW appear most likely to experience
storms moving in from the northwest later this evening, though
even KLBB could see a storm this evening. These storms will be
robust with strong outflow winds and heavy rain (and resultant low
visibilities) likely the biggest impacts. Carried TEMPO groups to
address this starting at 03Z at KPVW and 04Z at KCDS. Also
included VCTS in the KLBB TAF, though will amend if a direct storm
impact becomes more likely. Otherwise there is some concern for
sub-VFR stratus development again late tonight with the very moist
atmosphere in place, but the convection may disrupt this and have
not explicitly included it in the TAFS attm. Outside of storm
influences, winds should be rather light with additional (though
perhaps more limited) storm chances Monday afternoon and evening.

&&

.PREV DISCUSSION... /issued 410 PM CDT Sun Aug 13 2017/

DISCUSSION...
Following encores of storms from this evening through midweek,
the overall pattern is favored to trend hotter and drier by late
week as upper ridging re-emerges across the southern Great Plains.

Regional 3 PM surface analysis featured a surface trough extending
from Clovis to Carlsbad and an outflow boundary from about Tulia
southeast to Guthrie. GOES-R derived PWATs ranged from 1.3" near
the surface trough to 2" in the Rolling Plains, which is roughly
120 percent of normal. Visible satellite shows a relative dearth
of boundary layer destabilization over all of the South Plains
where low level lapse rates are a measly 6-7* C/km, but farther
west deeper mixing is underway across the NM plains and we expect
this to expand east in the coming hours. Another area of interest
will be the outflow boundary, particularly in the central Panhandle
where upper diffluence is more apparent in the base of a high
level jet maximum.

Expectation this evening is for two primary areas of storms to
impact our CWA - the first (and probably earliest) from eastern
NM, while the second unfolds over the Panhandle near a stout N-S
instability axis centered near Hereford. Greatest severe threat
involves the latter given the lingering outflow boundary and
potential for storms to acquire rotation near the outflow
boundary. Saving grace for a more defined supercell threat may be
the fact storms congeal by the time they reach our CWA, largely
due to only modest deep layer shear this far south of the
aforementioned upper jet. Still, some severe events appear likely
with heavy rain a good bet considering such rich PWATs. Hail
growth CAPE around 1000 J/kg could breed up to golfball size hail,
while downbursts will certainly be of the wet variety given such
high ELs and LCLs generally under 6000 feet. The largest coverage
of storms may evolve late tonight as a trough (presently in
southern CO) tracks SE across the Panhandle and benefits from a
30 knot LLJ. Storms should wane rapidly behind this wave toward
daybreak.

Largely zonal flow on Monday looks to direct at least one impulse
our way from the Mexican Plateau, particularly by late in the day.
PWATs will be largely similar to today, although a pressure trough
is progged to shift into our western zones by peak heating.
Although mid-level winds become very anemic tomorrow, convective
temps could easily be attained near the surface trough where
SBCAPEs of 2000+ J/kg could foster severe pulse modes. Much better
kinematics develop on Tue as broad troughing emerges to our west
and backs upper winds more SW. This SW component will advect drier
air east and result in the pressure trough assuming more of a
classical dryline structure by mid afternoon - likely across our
western zones given such deep moisture over the CWA. Convection
on Tue and Tue night could certainly be more organized and
sustained given an overall uptick in deep layer shear.

Beyond Tue, SW upper flow may play host to one more disturbance on
Wed before the broader upper trough over the western CONUS
dampens while moving across the Great Plains. GFS ensembles and
the ECMWF are in good agreement that the subtropical high in the
Deep South will redevelop westward by late week across Texas.
Although some lingering moisture could foster lingering storm
chances, we're continue to favor a drier theme from Thu night
through Sat as subsidence and much greater thicknesses look to
shut down additional rain chances. This is also why max temps have
been nudged up to above normal territory from late week into the
weekend - mostly on par with raw MOS data.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

23
Hazardous weather outlook, Aug 13, 3:51 PM CDT, 4 hours 21 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
351 PM CDT Sun Aug 13 2017

TXZ021>044-142100-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
351 PM CDT Sun Aug 13 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous thunderstorms are expected to develop and
move east across the outlook area from this evening through the
overnight. Some of these storms may become severe with hail as
large as 2 inches in diameter and wind gusts to 70 mph. Torrential
rain is also likely with some of these storms, which could produce
flooding. The severe threat should diminish after midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Periodic storm chances are expected Monday through Wednesday,
mainly from the afternoon through the overnight hours. Some of
these storms could produce heavy rain along with a threat for
severe hail and damaing wind gusts.

In the hours before

Special weather statement, Aug 13, 7:47 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Lubbock TX
747 PM CDT SUN AUG 13 2017

TXZ037-140115-
Dickens TX-
747 PM CDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DICKENS COUNTY UNTIL
815 PM CDT...

At 746 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spur, moving northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Spur and Dickens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways. Frequent cloud to ground lightning is also occurring with
this storm. Seek a safe shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
northwestern Texas.

LAT...LON 3342 10104 3345 10104 3366 10091 3351 10065
      3340 10079 3340 10099
TIME...MOT...LOC 0046Z 215DEG 10KT 3344 10091

23
Special weather statement, Aug 13, 8:06 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Lubbock TX
806 PM CDT SUN AUG 13 2017

TXZ037-043-140130-
Dickens TX-Kent TX-
806 PM CDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KENT AND SOUTHERN
DICKENS COUNTIES UNTIL 830 PM CDT...

At 805 PM CDT, Doppler radar was tracking a strong thunderstorm over
Girard, or 10 miles northwest of Jayton, moving northeast at 10 mph.
An additional strong storm was located near Spur, moving northeast
at 10 mph.

Nickel size hail, frequent cloud to ground lightning and wind gusts
up to 50 mph will be possible with these storms.

Locations impacted include...
Spur, Dickens and Girard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
northwestern Texas.

LAT...LON 3341 10103 3366 10086 3353 10052 3340 10052
      3326 10062
TIME...MOT...LOC 0105Z 203DEG 9KT 3337 10069

23

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:47 PM CDTSpecial Weather StatementLUBDickens28 min
Aug 13, 8:06 PM CDTSpecial Weather StatementLUBDickens24 min
Aug 13, 8:29 PM CDTSpecial Weather StatementLUBDickens31 min
Aug 13, 8:40 PM CDTSpecial Weather StatementLUBGarza35 min
Aug 13, 8:44 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall46 min
Aug 13, 8:48 PM CDTTornado WarningLUBBriscoe, Hall27 min
Aug 13, 9:05 PM CDTSpecial Weather StatementLUBKing25 min
Aug 13, 9:09 PM CDTSpecial Weather StatementLUBBriscoe, Castro, Parmer, Swisher21 min
Aug 13, 9:24 PM CDTAreal Flood AdvisoryLUBBriscoe, Childress, Hall3 hr
Aug 13, 9:26 PM CDTSevere Thunderstorm WarningLUBBriscoe, Childress, Cottle, Floyd, Hall, Motley49 min
Aug 13, 9:30 PM CDTSpecial Weather StatementLUBCastro, Parmer, Swisher30 min
Aug 13, 9:31 PM CDTSpecial Weather StatementLUBCottle29 min
Aug 13, 9:46 PM CDTSpecial Weather StatementLUBKing29 min
Aug 13, 9:59 PM CDTFlash Flood WarningLUBBriscoe, Hall2 hr
Aug 13, 10:10 PM CDTSpecial Weather StatementLUBCastro, Floyd, Hale, Swisher35 min
Aug 13, 10:14 PM CDTSevere Thunderstorm WarningLUBBriscoe, Childress, Cottle, Crosby, Dickens, Floyd and 2 more46 min
Aug 13, 10:24 PM CDTSpecial Weather StatementLUBKing21 min
Aug 13, 10:28 PM CDTAreal Flood AdvisoryLUBBriscoe, Childress, Cottle, Floyd, Hall, Motley2 hr
Aug 13, 10:45 PM CDTSpecial Weather StatementLUBKing30 min
Aug 13, 10:47 PM CDTSpecial Weather StatementLUBHale, Lamb43 min
Aug 13, 11:09 PM CDTSpecial Weather StatementLUBCottle, Crosby, Dickens, Floyd, King, Motley36 min
Aug 13, 11:29 PM CDTSpecial Weather StatementLUBCrosby, Hockley, Lubbock46 min
Aug 13, 11:43 PM CDTSpecial Weather StatementLUBDickens, Kent, King, Stonewall32 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.